Discussions that mention morphine

Pain Management board


I have been itching for seven months. I have dealt with it. When we increased my morphine 50% last week the itching seems to have increased 150%.

I am exaggerating a little, but not much. My shins look like hamburger and I am not exaggerating a bit on that.

I searched for solutions. Not many were found. MPVT suggested benedryl, and I tried that. No help. I am on 180mg of Allegra a day (antihistamine) obviously did not help.

I called my "on call dr." and he suggested "Urgent care" ...they don't do those shots. My pharmacist said Fluocinonide Cream .05% is the strongest cream they carry. I told him I was using that. So he suggested Atarax. Anyone use that?

After that, I might try soaking it in ice water...per another internet article.

Ideas welcomed. Thank you...
dllfo - you may need to have your doc order a Medril (sp?) pack. That's a pack of steroids that you take in decreasing amounts for about 7-10 days (I can't remember at the moment how long you take it). It will definately get the itching under control and it's much more effective than otc benedryl or cortisone creams. Although some itching is a normal side effect of morphine and other opiodes, this may be a true allergic reaction if the itching is as unbearable as you describe. What does the doc want you to do at this point besides Urgent Care? Atarax might help but that's prescription med. If I were you, I'd go to urgent care and see if they can't give you a script for the Medrol Pack or other steroid. Best of luck to you - I've been where you are and it's miserable!! KathyMac
If your reaction and rash is that severe then you are definately allergic to morphine and should probably be on a different medication. I once had a similiar problem with a different medication and was immediately taken off. I told the doctor I could "live with it" but he simply stated (and I'll never forget this) "If the medication is doing this to your exterior imagine what it's doing to your insides)..
food for thought..
I saw my regular family doctor yesterday and he looked at my leg, but didn't say a lot. I got a call from my PM&R doctor today, wanted to know how soon I could come in. I told her the wife was gone and I couldn't drive due to Avinza.

My dr. is not in on Fridays...I forget why. Surgery day or something. Anyway, I would love to know what my family doctor said.

If I am having an allergic reaction (which is what my Pharmacist said it looked like) I may have to get off Avinza.

BUT...while I itched some at 120mg, I seem to itch a lot more at 180mg, disproportionately more....would they pull me off morphine because I itch?

I never thought of that. I am taking Atarax and Fluocinonide cream.

What is comparable to morphine?

I tried Fentanyl and it makes me sick to my stomach. Like I threw up so hard I broke all the blood vessels in my face and bruised the roof of my mouth.

Sooooooooooo what else?

Any ideas??

Kissa...you sure nailed this one. BUT...what your doctor said...if I may paraphrase..."If it is doing this to your outsides, think what it is doing to your insides?" - - - my insides don't itch. So how is morphine hurting my insides?

I am NOT arguing with you, not at all. I am now sitting here wondering what it is doing to my insides.

OK...that said...my family...and I mean every one of the older generation either died of a heart attack or a complication of a heart attack, including an uncle who was 12 years younger than I am now. When my heart talks, I listen. I carry Nitrolingual with me 24/7.....even to my sleep apnea test.
I have had what felt like a heart attack 3 out of the last 4 days.

When the vise clamps down on my heart I sit back and raise my feet up on the table. I have an Omron unit that gives me Systolic and Dystolic and BP
automatically (runs on batteries). My machine said 190/95 twice the first
day...then I took Mylanta and it finally went away. Second time I just used the nitro twice and it went away. The third time I used Nitro twice, had
about 165/85 twice and then I used the Mylanta. The pain finally went away.
I have GERD. I always assume it is GERD if it goes away.

Sorry if I have gotten off the subject of pain meds, but I am now wondering if the morphine could be effecting my heart. My normal readings are about 120/80 and a 72 pulse. I am on Lotrel for high blood pressure.

I am calling the "on call" doctor. Be back later.